Iowa, 2006

Hail in Iowa, April 5, 2006

April 5, 2006 · NWS DVN · 2 events in 1 county or zone

An upper level disturbance allowed scattered thunderstorms to develop in a semi-dry to semi-moist atmosphere. Two separate storms pulsed severe and produced penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance allowed scattered thunderstorms to develop in a semi-dry to semi-moist atmosphere. Two separate storms pulsed severe and produced penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 5, 2:40 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 5, 2:40 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT WED APR 5 2006

.SYNOPSIS...
SURFACE RIDGE WAS LOCATED FROM WI SOUTH THRU THE LOWER OHIO VALLEY
AT 18Z WITH UPPER RIDGE OVER THE PLAINS. LOW PRESSURE WAS TAKING
SHAPE ALONG THE LEE SIDE OF THE ROCKIES AS STRONG SPRING STORM WINDS
UP OVER THE SWRN U.S.  A WARM FRONT WAS TAKING SHAPE FROM SD SE
THROUGH WRN IA AND NERN MO.  RETURN FLOW SOUTH OF THE FRONT HAD
TRANSPORTED SURFACE DEWPOINTS INTO THE LOW TO MID 50S OVER ERN NE
AND KS WITH LOW 60S OVER MUCH OF OK.  A FEW SHOWERS HAD DEVELOPED
OVER MN/WI INTO NERN IA/NW IL LATE THIS MORNING AHEAD OF SOME WEAK
S/W ENERGY TOPPING THE UPPER RIDGE.  SOME OF THESE SHOWERS WERE
CLIPPING OUR NERN MOST COUNTY EARLY THIS AFTERNOON.

&&

.SHORT TERM...TONIGHT AND THURSDAY...PRECIP TRENDS ARE THE MAIN
CONCERN THROUGH THURSDAY.  MODELS ARE IN GOOD AGREEMENT TONIGHT
BREAKING OUT QPF OVER THE WRN HALF OF THE CWA IN RESPONSE TO
STRENGTHENING H8 FLOW AND THETA E ADVECTION LATE THIS EVENING AND
OVERNIGHT.  WITH SURFACE DEWPOINTS ALREADY IN THE LOW TO MID 50S JUST
TO OUR SW AND 12Z H8 ANALYSIS SHOWING DEWPOINTS OF 8 TO 10C INTO THE
SRN PLAINS...SHRA/TSRA SHOULD DEVELOP QUICKLY TO OUR WEST AS LOW
LEVEL FLOW INCREASES LATE THIS EVENING.  KEPT POPS IN THE LIKELY
CATEGORY AFTER MIDNIGHT AND THURSDAY MORNING. SEVERE THREAT TONIGHT
LOOKS MINIMAL AND LIMITED TO MAINLY HAIL.  IF THERE IS A HAIL THREAT
IT SHOULD BE AROUND MIDNIGHT WHEN THERE IS STILL ENUF DRY MID LEVEL
AIR TO SUPPORT HAIL GROWTH.  AFTER MIDNIGHT 06Z MODEL SOUNDINGS SHOW
AIRMASS SATURATING OVER THE CWA.  CONTINUED THE MID SHIFTS TREND OF
DROPPING POPS BACK TO CHANCE CATEGORY THURSDAY AFTERNOON WITH MODELS
TRYING TO BRING DRY SLOT IN SUGGESTING PCPN MAY BE MORE SCATTERED.
ALSO LOW LEVEL FLOW BECOMES MORE DIFFLUENT DURING THE AFTERNOON AS
NEARLY STACKED SYSTEM MOVES INTO THE CENTRAL PLAINS.  MET GUIDANCE
LOOKED REASONABLE FOR MINS TONIGHT...WHICH SHOULD OCCUR THIS EVENING
BEFORE SIGNIFICANT MID CLOUDS DEVELOP.  FOR HIGHS THURSDAY...LEANED
TOWARD THE COOLER MET GUIDANCE THINKING THAT MORNING PCPN...LINGERING
CLOUDS AND SE FLOW NORTH OF THE WARM FRONT WILL LIMIT TEMP RECOVERY.
..DLF..

.LONG TERM...
THURSDAY NIGHT THROUGH FRIDAY NIGHT...LATEST SUITE OF MODEL RUNS
COMING TOGETHER IN HANDLING EVOLUTION OF CENTRAL PLAINS CYCLONE THU
NIGHT INTO FRI...WITH ENSEMBLE/GENERAL SOLUTION SUGGESTING CLOSED
H5 MB LOW OVER THE NE/KS BORDER EVENTUALLY GYRATING SOUTHEAST TOWARD
THE LOWER MS RVR VALLEY THROUGH FRI EVENING AND OPENING UP AND
WEAKENING AS IT DOES. MODELS MAY BE TOO QUICK IN OPENING UP THIS LOW
SOUTHEAST OF THE REGION...BUT IT WILL ALREADY HAVE HAD ITS IMPACT
BY THE TIME IT DOES ANYWAY. STILL LOOKS LIKE TWO MAIN PROCESSES OF
PRECIP GENERATION WITH WARM CONVEYOR VIA ROBUST LLVL JET UP AND
OVER MAIN SYNOPTIC SCALE BOUNDARY TO EAST-SOUTHEAST OF MAIN SFC
LOW...AND DEF ZONE TYPE RAINS ALONG AND NORTH OF MID LEVEL LOW
PASSAGE. PLETHORA OF FORCING METHODS AND PROGGED DEEP LAYER
CONVECTIVE INDICES SUGGEST MAIN SFC BASED SEVERE THREAT WILL BE ACRS
SOUTHEAST NE...SOUTHWEST IA AND OVER MUCH OF WESTERN HALF OF MO AT
THE START OF THIS PERIOD...AND DEPENDING ON NORTHWARD PUSH OF THIS
BOUNDARY...TRY TO PROPAGATE ACRS NORTHERN MO AND POSSIBLY FAR
SOUTHEAST IA AND WEST CENTRAL IL THROUGH 06Z OR SO FRI MORNING. WITH
WAVES OF ELEVATED CONVECTION EXPECTED OVER THE CWA IN INCREASED
UNSTABLE MID LAYER DURING THU NIGHT...PREFER THE FURTHEST SOUTH
BOUNDARY PLACEMENT OF THE UKMET AND ECMWF WHICH BARELY CREEPS IT UP
TO THE BRL VCNTY THROUGH 12Z FRI. FCST SOUNDINGS SHOW MORE DRIER
AIR WEDGES/LEEWAY TO POSSIBLY SUPPORT SVR-SIZE HAIL IN ELEVATED
STORMS SOUTH OF I80 THU EVENING...BUT MAIN SVR THREAT APPEARS IF
RESULTANT MCS FROM UPSTREAM CONVECTIVE IGNITION POINT IN SOUTHEAST
NE/SOUTHWEST IA CAN MAKE IT ACRS THE SOUTHERN COUPLE TIERS OF
COUNTIES ALONG AND SOUTH OF THE MAIN FRONT FOR MAINLY A HAIL AND
ISOLATED DAMAGING WIND THREAT. WIDESPREAD HEAVY RAIN THREAT APPEARS
LESS LIKELY WITH MORE ACTIVITY EXPECTED TO THE EAST ACRS CENTRAL IL
AND SIGNS HEAVY DEF ZONE TYPE RAINS SETTING UP FURTHER TO THE NORTH
ALONG AND NORTH OF THE LOCAL CWA ACRS NORTHERN IA...SOUTHERN MN AND
INTO SOUTHWEST WI UNDER INTERESTING ENHANCED UPPER DIVERGENT ZONE IN
A TYPE OF COUPLING SCENARIO BETWEEN 110+ KT LEFT EXIT REGION ACRS
MO AND WEAKER JET MAX ON NORTHWEST FLANK OF UPPER LOW. POTENTIAL OF
1 INCH PLUS OF RAINFALL STILL POSSIBLE BY FRI MORNING MAINLY ALONG
AND NORTH OF A CEDAR RAPIDS...TO A MAQUOKETA...AND TO A MT CARROLL
LINE. THESE AREAS WILL ALSO HAVE THE BEST BET TO RECEIVE ADDITIONAL
RAINS UP TO A HALF INCH THROUGH FRI AFTERNOON UNDER INFLUENCE
OF NORTH FLANK OF MID LEVEL LOW AS IT DROPS ACRS MO. DRY WEDGE WILL
STILL LOOK TO TAKE HOLD OF AT LEAST THE SOUTHERN THIRD TO HALF OF
THE CWA FOR AWHILE FRI MORNING BEFORE WRAP AROUND SINKS SOUTH OUT OF
NORTHEAST IA AND SOUTHWEST WI. HIGH TEMPS FRI MAY BE IN THE MORNING
...ESPECIALLY NORTH OF THE I80 CORRIDOR. INCREASING LLVL NORTHEAST
FETCH WILL CREATE RAW CONDITIONS AND FALLING TEMPS ACRS THE NORTH AS
FRI PROGRESSES. THE MODELS ARE MORE BULLISH THIS RUN WITH TOP-DOWN
COOLING FRI AFTERNOON AND EVENING ENOUGH TO CHANGE OVER NORTHERN EDGE
OF SOUTHEAST-RETREATING DEF ZONE RAINS TO RAIN/SNOW MIX OR EVEN ALL
SNOW. THEY EVEN SUPPORT SNOW DOWN TO THE I80 CORRIDOR BY FRI EVENING.
FOR NOW WILL KEEP ALL RAIN WORDING AS IT ENDS FROM NORTHWEST-TO-
SOUTHEAST FRI EVENING...BUT IF EXTENT OF COOLING SIGNALS CONTINUE...
AT LEAST A MIX MAY HAVE TO BE ADDED IN THE NORTH IN THE NEXT DAY OR
TWO.

IN THE EXTENDED/SAT-WED/...LATEST AVAILABLE MEDIUM RANGE MODELS STILL
SUGGEST LARGE CENTRAL CANADIAN SFC ANTICYCLONE TO BUILD SOUTHEAST
AND ENGULF THE UPPER MIDWEST ON SAT...WITH BACKDOOR TYPE NORTHEAST
COOLING FETCH OFF THE LAKES. H85 MB TEMPS STILL PROGGED TO COOL TO
SUB-ZERO C LEVELS ON SAT...MAKING FOR A DAY IN THE 50S EVEN WITH
FULL AND STRENGTHENING APRIL INSOLATION. RIDGE CENTER EFFECT RIGHT
OVER THE LOCAL CWA MAY LEAD TO SOME FROST BY SUNDAY MORNING. AFTER
THAT...LARGE SFC HIGH STILL SLATED TO BUILD EAST ACRS THE EASTERN
GRT LKS/EAST OH RVR VALLEY INTO EARLY NEXT WEEK SETTING UP WARMING
RETURN FLOW REGIME. SOME 70 DEGREE READINGS STILL LOOK POSSIBLE ON
MON AND ESPECIALLY TUE. LONG RANGE SIGNALS STILL SUGGEST A WAVE TO
EJECT OUT OF WEST COAST TROF AND POSSIBLY IMPACT THE REGION TOWARD
THE MID WEEK. WILL TREND INITIAL SHOWER/T-STORM THREAT NOT TIL TUE
AFTERNOON IN THE WEST...WITH TUE NIGHT RIGHT NOW LOOKING LIKE THE
MAIN CONVECTIVE WINDOW WITH EXPECTED SLOWED UP ARRIVAL OF INCOMING
WAVE AS MID CONUS UPPER RIDGE LINGERS.       ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/12
Hazardous weather outlook, Apr 5, 4:00 AM CST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED APR 5 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE INTO THE AREA LATE
TONIGHT AND CONTINUE INTO THURSDAY. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE BUT SOME MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MULTIPLE HAZARDS ARE IN STORE FROM LATE THURSDAY AFTERNOON INTO
FRIDAY.

RAIN WITH EMBEDDED THUNDERSTORMS WILL END THURSDAY MORNING. NO
SEVERE WEATHER IS EXPECTED BUT SMALL HAIL IS POSSIBLE FROM THE
STRONGER STORMS.

THURSDAY AFTERNOON INTO FRIDAY...AN ACTIVE PERIOD OF WEATHER IS
EXPECTED. THUNDERSTORMS WILL DEVELOP OR MOVE INTO THE AREA LATE
THURSDAY AFTERNOON AND NIGHT.  SEVERE STORMS WITH HAIL AND DAMAGING
WIND ARE EXPECTED ALONG WITH POSSIBLE TORNADOES. THE AREA MOST AT
RISK FOR SEVERE STORMS IS ALONG AND SOUTH OF INTERSTATE 80.

LATER THURSDAY NIGHT AND INTO FRIDAY MORNING...THE SEVERE THREAT IS
EXPECTED TO TRANSFORM INTO A HEAVY RAIN THREAT. DUE TO ALREADY MOIST
GROUND...ANY HEAVY RAINFALL WOULD SATURATE THE SOIL AND RUN OFF INTO
AREA RIVERS. THE AREA MOST AT RISK FOR HEAVY RAIN IS NORTH OF
INTERSTATE 80. HOWEVER...LOCALLY HEAVY RAIN CANNOT BE RULED OUT SOUTH
OF INTERSTATE 80.

EMERGENCY MANAGERS ARE URGED TO LISTEN TO LATER FORECASTS AS THE
RESPECTIVE THREATS BECOME BETTER DEFINED.

EARLY NEXT WEEK...THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY THROUGH THURSDAY MORNING.
SPOTTER ACTIVATION IS PROBABLE LATE THURSDAY AFTERNOON AND NIGHT.

In the hours before

Local storm report, Apr 5, 2:54 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT WED APR 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TORNADO          2 W KEOSAUQUA           40.73N 92.00W
04/02/2006  F2               VAN BUREN          IA   EMERGENCY MNGR

            3 MILE DAMAGE PATH. 2 HOMES UNROOFED. TREES SNAPPED AND
            UPROOTED. POWER POLES DOWN. OUTBUILDINGS DESTROYED.

0415 PM     TORNADO          6 S FAIRFIELD           40.92N 91.97W
04/02/2006  F1               JEFFERSON          IA   NWS STORM SURVEY

            BARN DESTROYED AND TREES DOWN.

0420 PM     TORNADO          1 N MOUNT ZION          40.80N 91.93W
04/02/2006  F1               VAN BUREN          IA   NWS STORM SURVEY

            GARAGE UNROOFED. TREES DAMAGED. MACHINE SHED DESTROYED.

0424 PM     TORNADO          1 E STOCKPORT           40.86N 91.81W
04/02/2006  F1               VAN BUREN          IA   NWS STORM SURVEY

            OUTBUILDINGS AND TREES DAMAGED ALONG A 3 MILE PATH.

0435 PM     TORNADO          LAKE DARLING STATE PARK 41.18N 91.90W
04/02/2006  F0               WASHINGTON         IA   PUBLIC

            REPORTED BY PUBLIC. TREE DAMAGE. NO KNOWN STRUCTURAL
            DAMAGE.

0441 PM     TORNADO          2 NE MOUNT PLEASANT     40.98N 91.52W
04/02/2006  F0               HENRY              IA   BROADCAST MEDIA

            PICTURE SENT TO KWQC TV6. TREE DAMAGE REPORTED.

0446 PM     TORNADO          2 S DENMARK             40.72N 91.33W
04/02/2006  F1               LEE                IA   NWS STORM SURVEY

            TREES SNAPPED. OUTBUILDINGS DAMAGED.

0447 PM     TORNADO          WASHINGTON              41.30N 91.69W
04/02/2006  F2               WASHINGTON         IA   NWS STORM SURVEY

            TORNADO ON THE WEST EDGE OF WASHINGTON AT WEST MAIN
            STREET.

0508 PM     TORNADO          6 NE WAPELLO            41.24N 91.11W
04/02/2006  F0               LOUISA             IA   BROADCAST MEDIA

            PHOTO SENT BY CITIZEN TO KWQC TV6.

0514 PM     TORNADO          RIVERSIDE               41.48N 91.57W
04/02/2006  F0               WASHINGTON         IA   LAW ENFORCEMENT

            JOHNSON COUNTY DEPUTY REPORTS A TORNADO NEAR RIVERSIDE
            AND HIGHWAY 218. TREE DAMAGE EXTENDS TO SOUTH OF HILLS IN
            JOHNSON COUNTY.

0516 PM     TORNADO          1 N TERRE HAUTE         40.68N 90.98W
04/02/2006  F0               HENDERSON          IL   NWS STORM SURVEY

            BRIEF TOUCHDOWN AT INTERSECTION OF 96 AND 94. NO
            SIGNIFICANT DAMAGE. ORIGINALLY REPORTED BY EMERGENCY
            MANAGEMENT.

0530 PM     TORNADO          3 S BLANDINSVILLE       40.51N 90.87W
04/02/2006  F1               MCDONOUGH          IL   NWS STORM SURVEY

            TORNADO BEGAN IN HANCOCK COUNTY SOUTHEAST OF FOUNTAIN
            GREEN. IN MCDONOUGH COUNTY...HIRE TOWNSHIP MAINTENANCE
            GARAGE DESTROYED...1 METAL POLE BARN DESTROYED AND 1
            HEAVILY DAMAGED...7 GRAIN BINS DESTROYED AND 4 HEAVILY
            DAMAGED...AND 2 WOOD BARNS DESTROYED ALONG PATH. MOST
            DAMAGE OCCURRED ROUGHLY 3 MILES SOUTH OF BLANDINSVILLE.
            ORIGINALLY REPORTED BY EMERGENCY MANAGEMENT.

&&
SUMMARY OF TORNADOES FROM APRIL 2 2006. OUR THANKS TO THE
SPOTTERS...CITIZENS...EMERGENCY MANAGERS...FIRST RESPONDERS...LAW
ENFORCEMENT...COOPERATIVE WEATHER OBSERVERS...AND MEDIA PARTNERS WHO
REPORTED TORNADOES AND HELPED WITH DAMAGE SURVEYS.

DONNAD

The radar

The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
April 5, 7:20 PM CST
Where
Washington County, 1 mi S of Washington Arpt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.267, -91.683

Penny sized hail.

Hail, Washington

When
April 5, 10:59 PM CST
Where
Washington County, Haskins
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -91.550

Penny sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503053, 5503054.